Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Hastings, NE

April 23, 2008Jewell County, Kansas; Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 23, 2008, 4:11 PM CDT for Jewell County, Kansas; Webster County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 4:11 PM CDT (21:11 UTC)
Expired
Apr 23, 2008, 4:45 PM CDT
In force
34 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Jewell County, KS, Webster County, NE

The radar

The Grand Island radar (KUEX), 24 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 232111
SVRGID
KSC089-NEC181-232145-
/O.NEW.KGID.SV.W.0003.080423T2111Z-080423T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  EASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 11 MILES SOUTHWEST OF GUIDE ROCK...OR 38 MILES NORTHWEST OF
  BELOIT...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUIDE ROCK BY 425 PM CDT
  ROSEMONT BY 445 PM CDT

LAT...LON 3990 9851 4033 9839 4029 9827 4026 9827
      4024 9826 3988 9840
TIME...MOT...LOC 2111Z 197DEG 31KT 3996 9844

$$

HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 232129
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
429 PM CDT WED APR 23 2008

KSC089-232139-
/O.CAN.KGID.SV.W.0003.000000T0000Z-080423T2145Z/
JEWELL KS-
429 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL COUNTY IS
CANCELLED...

LAT...LON 4000 9848 4033 9839 4029 9827 4026 9827
      4024 9826 3999 9836
TIME...MOT...LOC 2129Z 205DEG 25KT 4006 9837

$$

NEC181-232145-
/O.CON.KGID.SV.W.0003.000000T0000Z-080423T2145Z/
WEBSTER NE-
429 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN WEBSTER COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR GUIDE ROCK...OR 37 MILES SOUTH OF
HASTINGS...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN WEBSTER COUNTY AT 440 PM CDT

LAT...LON 4000 9848 4033 9839 4029 9827 4026 9827
      4024 9826 3999 9836
TIME...MOT...LOC 2129Z 205DEG 25KT 4006 9837

$$

HEINLEIN
000 
WWUS53 KGID 232140
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT WED APR 23 2008

NEC181-232150-
/O.EXP.KGID.SV.W.0003.000000T0000Z-080423T2145Z/
WEBSTER NE-
440 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER COUNTY WILL
EXPIRE AT 445 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH.

LAT...LON 4000 9848 4033 9839 4029 9827 4026 9827
      4024 9826 3999 9836
TIME...MOT...LOC 2140Z 205DEG 25KT 4013 9833

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:00 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 23, 4:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED APR 23 2008

.SHORT TERM...TONIGHT THROUGH 12Z FRIDAY.  MAIN CONCERN LIES WITH
SEVERE WEATHER CHANCES THROUGH THE PERIOD.

CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHERN PLAINS AND
PORTIONS OF THE CENTRAL PLAINS IN RESPONSE TO A STRONG UPPER LEVEL
SHORTWAVE TROUGH...WHICH IS CURRENTLY LOCATED OVER TX.
THUNDERSTORMS WHICH HAVE BEEN FIRING ALL DAY ACROSS CENTRAL KANSAS
NEAR/ALONG A TROUGH LINE/FRONTAL BOUNDARY HAVE BEEN SLOW IN
CREEPING TO THE NORTH TOWARDS THE CWA BECAUSE OF WEAK STEERING
FLOW ALOFT. AT THE SURFACE...AREA OF LOW PRESSURE COUNTIES TO
DEEPEN OVER THE HIGH PLAINS...WITH A TROUGH DRAPED SOUTH WELL INTO
KS. THIS EVENING AND TONIGHT...EXPECTING AN INCREASE IN COVERAGE
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHEASTERN
HALF OF THE CWA...BUT BULK OF PRECIP/SEVERE WEATHER WILL REMAIN
OFF TO THE SOUTHEAST AND WEST. SOUTHERN PLAINS UPPER LEVEL
SHORTWAVE WILL CONTINUE MOVING EAST/NE MAINLY AFFECTING KS/OK/TX
WHILE ANOTHER APPROACHES THE HIGH PLAINS FROM THE WEST. AS THE LOW
LEVEL SYSTEM OVER THE HIGH PLAINS DEEPENS IN ADVANCE OF THE
SHORTWAVE TROUGH...THE LOW LEVEL JET WILL ALSO INCREASE...HELPING
SPREAD PRECIPITATION NORTHWARD INTO THE CWA...SOME ISOLATED STORMS
MAY BE ON THE STRONG SIDE WITH HAIL AND GUSTY WINDS BUT NOT
EXPECTING WIDESPREAD SEVERE WEATHER TONIGHT. PRECIPITATION TAPERS
OFF LATE TONIGHT...AS THE NOSE OF THE LOW LEVEL JET MOVES NORTH OF
THE CWA AND THE UPPER LEVEL SHORTWAVE MOVES OUT OF THE AREA.

EXPECTING FIRST PART OF TOMORROW TO BE QUIET...AS THE CWA SITS IN
BETWEEN THE DEPARTING SYSTEM FROM TODAY/TONIGHT AND THE NEXT SYSTEM
APPROACHING FROM THE WEST.  AT THE SURFACE...ANOTHER AREA OF LOW
PRESSURE DEVELOPS OVER WESTERN KANSAS...THERE ARE SOME SLIGHT
DIFFERENCES BETWEEN MODELS AS TO JUST WHERE THE ASSOCIATED SURFACE
BOUNDARY SETS UP...BUT ARE COMING INTO BETTER AGREEMENT.  AFTER A
CLOUDY START TO THE DAY...CLOUDS SHOULD START BREAKING UP BY
MID/LATE MORNING AND COMBINED WITH SOUTHERLY FLOW AHEAD OF THE
WESTERN KS LOW...WILL GIVE THE CWA GOOD CHANCE TO WARM UP WITH HIGHS
EXPECTED TO REACH WELL INTO THE 70S.  THERE ARE SOME MODEL
DIFFERENCES WITH INSTABILITY IN THE AREA BECAUSE THEY CARRY
PRECIPITATION LONGER INTO THE DAY...WITH CAPE ACROSS THE CWA RANGING
ANYWHERE FROM 500 TO 2000+ J/KG DEPENDING ON THE MODEL.  WARMER
TEMPERATURES ALOFT WILL KEEP THE CWA CAPPED AND DRY INTO THE
AFTERNOON HOURS. AM EXPECTING SCENARIO CLOSE TO WHAT THE NAM
SHOWS...WITH THE HIGHER END CAPE ACROSS THE AREA AND INITIATION
ALONG THE SURFACE BOUNDARY DRAPED NEAR THE NORTHWESTERN PORTION OF
THE CWA CLOSER TO 00Z. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREAT...AND THOUGH THERE IS ALSO A TORNADO THREAT ACROSS THE
AREA...CONFIDENCE IN THAT IS NOT HIGH AT THIS TIME. MODELS OVER
THE PAST COUPLE OF DAYS HAVE BEEN IN GOOD AGREEMENT WITH A MCS
DEVELOPING AFTER SUNDOWN AND PASSING THROUGH DURING THE OVERNIGHT
HOURS...WITH THE NEBRASKA COUNTIES FEELING THE MOST IMPACT.

.LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. THE LONG TERM FORECAST IS
SOMEWHAT ACTIVE...BUT CONFIDENCE IN THIS FORECAST IS IMPROVED AS
MODELS SEEM TO HAVE SOME BASIC AGREEMENT.

FIRST...THERE IS QUITE A BIT OF WIND ON SEVERAL DAYS THROUGH THIS
PERIOD...INCLUDING FRIDAY THROUGH SUNDAY WITH WINDS STARTING
NORTHWEST...TURNING SOUTH...AND ENDING UP NORTH SUNDAY. SOUTHEAST
FLOW WILL INCREASE MID NEXT WEEK ALSO CREATING BREEZY TO WINDY DAYS
LONG ABOUT WEDNESDAY.

PRECIPITATION CHANCES ARE HIGHLIGHTED MOSTLY LATE SATURDAY AFTERNOON
AND SATURDAY NIGHT AS A STRONG UPPER LEVEL TROUGH DRIVE SOUTHEAST IN
FAST/COLD NORTHWEST FLOW. WOULD EXPECT AT LEAST SHOWERS ALONG THE
COLD FRONT BY LATE AFTERNOON SATURDAY. MOISTURE IS PRETTY LIMITED
AND EVEN FORECAST TO BE BELOW NORMAL FOR THIS TIME OF YEAR...DUE TO
THURSDAY NIGHT SYSTEM SCOURING THINGS OUT AND MORE OF A SOUTH TO
SOUTHWEST TRAJECTORY RETURN FLOW SATURDAY. STUCK WITH SHOWERS AT
THIS POINT ALTHOUGH A THUNDERSTORM OR TWO CERTAINLY IS POSSIBLE.
THAT CAN BE CHANGED AS INSTABILITY PARAMETERS IMPROVE ABOVE
MARGINAL LEVELS.

THAT FRONT BLOWS THROUGH QUICKLY...WITH DRY WEATHER EXPECTED AT LEAST
SUNDAY THROUGH TUESDAY. COULD BE AN INCREASED CHANCE FOR
SHOWERS/STORM ON WEDNESDAY...AS SOUTHEAST FLOW PICKS UP AHEAD OF
DIGGING INTERMOUNTAIN TROUGH. QUITE A LONG WAYS AWAY TO TAG RAINFALL
WITH TIMING UNCERTAINTIES...SO HAVE LEFT OUT SMALL CHANCE POPS FOR
NOW.

TEMPERATURES THROUGH THE PERIOD ROLLER COASTER A BIT FRIDAY THROUGH
SUNDAY...BUT THEN SHOULD GRADUALLY CLIMB THROUGH MONDAY THROUGH
FRIDAY.

&&

.AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI
TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL
MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS
WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE
FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT
THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE
VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 4:07 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
407 PM CDT WED APR 23 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
407 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT ACROSS
THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG...WITH
THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE OF NICKELS AND
WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 23, 3:06 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT WED APR 23 2008

KSZ006-018-232030-
OSBORNE-SMITH-
306 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTH CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTON...OR 33 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GAYLORD BY 325 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JCB
Special weather statement, Apr 23, 3:27 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED APR 23 2008

KSZ006-007-018-232100-
JEWELL-OSBORNE-SMITH-
327 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WEST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTIS...OR 29 MILES WEST OF BELOIT...AND
MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LEBANON BY 350 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, Apr 23, 4:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 SE BELLAIRE           39.79N 98.66W
04/23/2008  E1.25 INCH       SMITH              KS   PUBLIC

            HAIL UP TO HALF DOLLAR SIZE COVERING THE GROUND

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:12 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith33 min
Apr 23, 3:33 PM CDTSevere Thunderstorm WarningGIDJewell, Smith27 min
Apr 23, 5:25 PM CDTSevere Thunderstorm WarningGIDDawson16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.